Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Sacramento, CA

January 4, 2021Shasta County, California

NWS Sacramento, CA issued this special weather statement at Jan 4, 2021, 1:34 PM PST for Shasta County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2021, 1:34 PM PST (21:34 UTC)
Expired
Jan 4, 2021, 2:15 PM PST
In force
41 min
Issued by
NWS Sacramento, CA

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 119 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS86 KSTO 042134
SPSSTO

Special Weather Statement
National Weather Service Sacramento CA
134 PM PST Mon Jan 4 2021

CAZ013>015-066-068-042215-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Burney Basin / Eastern Shasta County-Western Plumas
County/Lassen Park-Shasta Lake Area / Northern Shasta County-
134 PM PST Mon Jan 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TEHAMA AND
SOUTHEASTERN SHASTA COUNTIES...

At 132 PM PST, a strong thunderstorm was located near Anderson 
north to near Montgomery Creek, moving northeast at 25 mph.

Pea size hail and gusty winds are possible with this storm along 
with heavy rain.

Locations impacted include...
Redding, Palo Cedro, Shingletown, Anderson, Whitmore, Inwood, Round
Mountain, Millville, Montgomery Creek and Cottonwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4030 12203 4031 12248 4084 12209 4082 12161
TIME...MOT...LOC 2132Z 237DEG 22KT 4053 12223 

$$

CM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Jan 4, 2:54 AM PST, 10 hours 40 minutes earlier.

Area forecast discussion, Jan 4, 2:54 AM PST, 10 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
254 AM PST Mon Jan 4 2021

.SYNOPSIS...
Strong Pacific Storm will bring periods of heavy rain, possible
thunderstorms, heavy mountain snow and blustery winds to Norcal
today. Tuesday and most of Wednesday will be dry, but additional
rain and snow is possible again later in the week.

&&

.DISCUSSION...
Moderate TPW moisture plume (AR) will be moving inland with a
favorable SW trajectory and orographic effects for heavy precip
mainly N of the I-80 corridor, and especially for the Feather/Yuba
River basins. Upper trof nearing 130W at 09z will be nearing the N
Coast by 18z and moving inland thru 00z. Surface cold front and
strong LLJ will precede the trof mainly moving across our CWA from
18z-00z with the tail end of the front hanging back over the Sierra
into the evening. The HREF Probability of >40 dBZ REF shows a 100%
bulls-eye over/around the North Complex burn scar from 10am-2pm,
then a 70%+ from 2pm-4pm. The Probability of 1 hr rainfall >0.50" is
also >70% from 11am-1pm, and given these probabilities and forecast
QPF of 1.50" to 3.50" over the burn scar today, and the convective
potential for the Valley and Sierra Foothills given negative LI's
and several hundred J/kg of CAPE, there is the potential for lines
of thunderstorms and flooding/flash flooding over that burn scar.
Model QPF has generally increased slightly from yesterday with
amounts mostly ranging from up to an inch in the Northern
Sacramento Valley to 2 to 5 tenths of an inch southward into the
San Joaquin Valley and 1 to 2.5 inches in the foothills and
mountains with 3+ inches in the aforementioned Feather/Yuba River
basins. Snow totals up to a foot to a foot and a half with
localized amounts up to 2 feet are forecast over the higher
elevations/higher peaks. Light snow will be possible down to 5000
feet this evening, especially in convective showers.

The WAD (wind advisory) for mainly the Valley and coastal mtns looks
on track given the nearly 50Kts NAM 925 winds ahead/along the front
from 15z-21z. the strongest winds are expected to the in the Nrn
half of the Sac Vly. The WSW for the mountains also looks on track
with periods of heavy snow with 1-2 inch hourly rates possible
given the instability forecast over the Sierra during the
afternoon, mainly from 21z-after 00z (1pm-5pm or so).

Ridging will follow this trof as it moves across the Nrn Plains/Nrn
Rockys on Tue, followed by a another trof mainly moving into the Pac
NW, but also brushing Norcal, late Wed and Wed night. This is a
weaker TPW plume (AR) with much lighter QPF expected in Norcal, e.g.
a couple of inches of snow for the Sierra, compared with a foot to a
foot and a half with today's system. Another system is forecast to
move into our area late Thu/thu nite.    JHM

.EXTENDED DISCUSSION (Friday THROUGH Monday)...

Pacific frontal system moves through interior NorCal Friday
bringing widespread rain and mountain snow. Snow levels look to
range from 3500 to 5000 feet and thus could impact mountain
travel. Drier weather expected over the weekend under upper
ridging. Potential for some night and morning valley fog
development under moist stable conditions. Models suggest another
system moving through on Monday with some uncertainty in timing
and strength.

&&

.AVIATION...

Wdsprd MVFR with areas of IFR and lcl LIFR tda in intr NorCal as
Pac fntl sys movs thru. Sn lvls 040-060. Isold tstm poss btwn
20z-02z in Sac Vly and ern fthls. Areas Sly sfc wnd 25g35kts in
Cntrl Vly btwn 16z-23z tda. SWly sfc wnd gsts up to 50 kts poss
ovr hyr mtn trrn tda. Conds impvg tngt, but areas MVFR/IFR/LIFR
poss in Vly BR/FG Tue mrng.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 AM PST this morning through this
evening for Northeast Foothills/Sacramento Valley-Western Plumas
County/Lassen Park.

Winter Storm Warning until 4 AM PST Tuesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory from 6 AM this morning to 8 PM PST this evening
for Central Sacramento Valley-Mountains Southwestern Shasta
County to Western Colusa County-Northeast Foothills/Sacramento
Valley-Northern Sacramento Valley-Southern Sacramento Valley-
Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Jan 4, 1:30 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Sacramento CA
130 PM PST Mon Jan 4 2021

CAZ015-016-066-042215-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Central Sacramento Valley-
130 PM PST Mon Jan 4 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TEHAMA...WEST CENTRAL
BUTTE AND NORTHERN GLENN COUNTIES...

At 128 PM PST, a strong thunderstorm was located from near Red
Bluff south to near Black Butte Summit, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm along with heavy rain.

Locations impacted include...
Red Bluff, Corning, Tehama, Henleyville, Gerber-Las Flores,
Richfield, Vina, Los Molinos, Black Butte Dam, Black Butte Summit and
Black Butte Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3977 12240 4020 12235 4035 12185 3985 12186
TIME...MOT...LOC 2128Z 245DEG 25KT 3996 12228

CM
Special weather statement, Jan 4, 1:34 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Sacramento CA
134 PM PST Mon Jan 4 2021

CAZ013>015-066-068-042215-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Burney Basin / Eastern Shasta County-Western Plumas
County/Lassen Park-Shasta Lake Area / Northern Shasta County-
134 PM PST Mon Jan 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TEHAMA AND
SOUTHEASTERN SHASTA COUNTIES...

At 132 PM PST, a strong thunderstorm was located near Anderson
north to near Montgomery Creek, moving northeast at 25 mph.

Pea size hail and gusty winds are possible with this storm along
with heavy rain.

Locations impacted include...
Redding, Palo Cedro, Shingletown, Anderson, Whitmore, Inwood, Round
Mountain, Millville, Montgomery Creek and Cottonwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4030 12203 4031 12248 4084 12209 4082 12161
TIME...MOT...LOC 2132Z 237DEG 22KT 4053 12223

CM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:38 AM PSTFlash Flood WatchSTO15 hr
Jan 4, 1:30 PM PSTSpecial Weather StatementSTOTehama45 min
Jan 4, 2:28 PM PSTSpecial Weather StatementSTOTehama47 min
Jan 4, 2:38 PM PSTTornado WarningSTOTehama21 min
Jan 4, 3:35 PM PSTTornado WarningSTOButte, Tehama25 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.